Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Wakefield, VA

June 16, 2001Bertie County, Gates County, Hertford County, North Carolina; Isle of Wight County, City of Suffolk, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 16, 2001, 8:30 AM EDT for Bertie County, Gates County, Hertford County, North Carolina; Isle of Wight County, City of Suffolk, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 8:30 AM EDT (12:30 UTC)
Expired
Jun 16, 2001, 11:15 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Bertie County, NC, Gates County, NC, Hertford County, NC, City of Suffolk, VA, Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 161230
FFWAKQ
NCC015-073-091-VAC093-800-161515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
  GATES COUNTY IN NORTHEAST NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1115 AM EDT

* AT 825 AM EDT...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY   
  RAIN OVER INTERIOR NORTHEAST NORTH CAROLINA AND SOUTHEAST          
  VIRGINIA...WITH RADAR ESTIMATED RAINFALL RATES OF ONE TO THREE 
  INCHES PER HOUR.      

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME   
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...WINDSOR...
  HOLLAND...ISLE OF WIGHT...AHOSKIE AND GATESVILLE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND 
SEEK HIGHER GROUND.

$$

CULLEN
&&
LAT...LON 3682 7692 3662 7690 3604 7723 3602 7689
          3627 7669 3637 7649 3682 7648 3705 7670

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:00 AM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 4:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 AM EDT SAT JUN 16 2001

SFC LOW NOW CENTERED OVER SE VA APPROACHING SRN CHES BAY...HAS BEGUN
ITS NORTHWARD TREND PAST 12 HRS. RAINFALL AMOUNTS OF UP TO 2.5
INCHES PER HOUR OVER BERTIE COUNTY IN NC HAVE PRODUCED ISOLATED
TOTALS OF UP TO 12 INCHES. ROADS CLOSED AND SEVERAL HOMES EVACUATED
DUE TO HIGH WATER. RELIEF IN SIGHT WITH N-S FRONT EDGING LOW
OFFSHORE. ETA TOO FAST WITH FRNT BY 18Z
LIKE SLOWER TREND TO 00Z TONIGHT AS FRNT APPROACHES COAST AND LOW
LIFTS NE AND ENDS HVY RAIN/FLOOD THREAT. CONTINUED CLOUDY TODAY WITH
CAT POPS RIC E AND S. CHC POPS N AND NE...TRENDING DOWN TONIGHT.
BEFORE ITS OVER...SLOW MOVING BANDS OF SHOWERS/TSTMS WILL CAUSE
FLOOD PROBLEMS I-95 CORRIDOR TO COAST REST OF TODAY INTO EARLY
TONIGHT.

CWF...KEEPING SCA FLAGS UP FROM FENWICK S AND SOUTHERN CHES BAY.

FCSTID = 22
SBY   74  72  77  70 /  70  60  10   0
OXB   72  72  73  69 /  70  60  10   0
ECG   75  73  77  71 /  90  70  20   0
ORF   75  73  78  68 /  90  70  10   0
PHF   75  73  78  68 /  90  70  10   0
AKQ   76  71  81  69 /  90  70   0   0
RIC   75  71  82  69 /  80  70   0   0
FVX   75  68  85  69 /  90  70   0   0

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...SCA CHES BAY S OF NEW POINT COMFORT...ATLC CSTL WTRS
         CHINCOTEAGUE TO NC/VA BvRDR.

HOULE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:03 PM EDTFlash Flood WarningAKQBertie117 min
Jun 15, 11:58 PM EDTFlash Flood WarningAKQBertie2 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.